October '02 | briefing | mail | don't say this | flakers' jargon | flaker creativity | articles | other places | archives | send mail | ed dewke | legal stuff | order | search | 2001 Ed Dewke

Soriatane/UVB Combo Therapy
from Sandy T.

Dear Ed:  I want to share my experiences with Soriatane. 

I have had P since I was 13 (I am now 54).  I had one brief period of clearing in my early twenties, but other than that I have had moderate to severe plaque psoriasis non-stop since then.  My derms over the years have been leery of systemics, so I have run the gamut of topicals with no response. 

After a particularly bad flare last summer, I answered an ad for a clinical trial in Manhattan.  I went through several months of a trial of the Abgenix ABX-IL8, which did not work for me.  (The drug was subsequently withdrawn). 

I then was given an opportunity to participate in a Remicade trial, which I accepted.  Unfortunately, I apparently got the placebo (I know that other patients did very well on it) and my P only got worse.  I decided to quit the trial, and opted to see the chief of the Dermatology division at the trial hospital.  He took one look at me and realized that topicals would be a waste of time.  He suggested that I try Soriatane combined with UVB treatments. 

He started me off on 25 mg per day, but emphasized that I must use the light box, too.  He said that Soriatane was only moderately effective as a monotherapy, but very effective when used with UVB.  My first two weeks were hell — intense itching and peeling skin all over my body, like a bad sunburn.  However, I stuck it out, and by the fourth week I began to see real improvement.  I am now two months into the treatment, and have cleared almost completely for the first time in almost 30 years.

The only side effects I have are some peeling on the bottoms of my feet and moderately chapped lips.  Believe me, I am more than willing to put up with them for the great results!  I have monthly blood tests, but my cholesterol levels have been fine. 

I think that most of the problems people have with Soriatane are due to the larger doses that are prescribed when it is used as a monotherapy.  When it is used with UVB, you can take it in much smaller doses (25 mg per day), which avoids most of the side effects.  At any rate, I plan to stick with it until Amevive comes out.  I hope my experience is helpful to some other flakers.  Sincerely, -Sandy T.

*****

Ed’s Response:  Thanks for a great report, Sandy.  Once the folks at Roche Laboratories (http://www.soriatane.com) read your story they ought to call you for a testimonial! 

I was fascinated by your dosage and combined therapies description.  I had not heard about using Soriatane in combination with UVB, but it certainly makes intuitive sense that reducing the dosage (if, indeed, 25 mgs/day is low) might result in fewer side effects.  On the other hand, what you went through early on sounds like most of the reports I’ve heard.  Perhaps that’s because folks with even worse side effects aren’t writing to us.

Anyway, I went on a frustrating search for dosage and regimen information about Soriatane (Acitretin) on the web — to no avail.  I suppose if I had the MD credential I might have found information otherwise unavailable to me.  But it could also be that your current derm is well ahead of the curve on this. 

I’d be very interested in hearing from anyone else who has used Soriatane in combination with a second therapy — UVB or anything else.  Fascinating!  -Ed

This Month's Mail | Archives

www.flakehq.com